A note on four-dimensional symmetry algebras and fourth-order ordinary differential equations. (English) Zbl 1266.34056

Summary: We provide a supplementation of the results on the canonical forms for scalar fourth-order ordinary differential equations (ODEs) which admit four-dimensional Lie algebras obtained recently. Together with these new canonical forms, a complete list of scalar fourth-order ODEs that admit four-dimensional Lie algebras is available.


34C14 Symmetries, invariants of ordinary differential equations
Full Text: DOI


[1] S. Lie, “Classification und Integration von gew√∂hnlichen Differentialgleichungen zwischen x, y, die eine Gruppe von Transformationen gestatten,” Mathematische Annalen, vol. 8, no. 9, p. 187, 1888. · JFM 20.0368.02
[2] P. J. Olver, Applications of Lie Groups to Differential Equations, vol. 107, Springer, New York, NY, USA, 2nd edition, 1993. · Zbl 0823.58019
[3] A. H. Kara, F. M. Mahomed, and P. G. L. Leach, “Noether equivalence problem for particle Lagrangians,” Journal of Mathematical Analysis and Applications, vol. 188, no. 3, pp. 867-884, 1994. · Zbl 0814.70010
[4] F. M. Mahomed and P. G. L. Leach, “Normal forms for third-order equations,” in Proceedings of the Workshop on Finite Dimensional Integrable Nonlinear Dynamical Systems, P. G. L. Leach and W. H. Steeb, Eds., p. 178, World Scientic, Johannesburg, South Africa, 1988.
[5] N. H. Ibragimov and M. C. Nucci, “Integration of third order ordinary differential equations by lies method: equations admitting three-dimensional lie algebras,” Lie Groups and Their Applications, vol. 1, p. 4964, 1994. · Zbl 0921.34015
[6] T. Cerquetelli, N. Ciccoli, and M. C. Nucci, “Four dimensional Lie symmetry algebras and fourth order ordinary differential equations,” Journal of Nonlinear Mathematical Physics, vol. 9, supplement 2, pp. 24-35, 2002. · Zbl 1362.22024
[7] J. Patera and P. Winternitz, “Subalgebras of real three- and four-dimensional Lie algebras,” Journal of Mathematical Physics, vol. 18, no. 7, pp. 1449-1455, 1977. · Zbl 0412.17007
[8] F. M. Mahomed and P. G. L. Leach, “Lie algebras associated with scalar second-order ordinary differential equations,” Journal of Mathematical Physics, vol. 30, no. 12, pp. 2770-2777, 1989. · Zbl 0724.34003
[9] R. O. Popovych, V. M. Boyko, M. O. Nesterenko, and M. W. Lutfullin, “Realizations of real low-dimensional Lie algebras,” Journal of Physics A, vol. 36, no. 26, pp. 7337-7360, 2003. · Zbl 1040.17021
[10] G. Bluman and S. Kumei, “On invariance properties of the wave equation,” Journal of Mathematical Physics, vol. 28, no. 2, pp. 307-318, 1987. · Zbl 0662.35065
[11] S. P. Timoshenko, Theory of Elastic Stability, McGraw-Hill, New York, NY, USA, 2nd edition, 1961.
[12] A. H. Bokhari, F. M. Mahomed, and F. D. Zaman, “Symmetries and integrability of a fourth-order Euler-Bernoulli beam equation,” Journal of Mathematical Physics, vol. 51, no. 5, Article ID 053517, 2010. · Zbl 1310.74029
[13] F. I. Leite, P. D. Lea, and T. Mariano, “Symmetry and integrability of a fourth-order Emden-Fowler equation,” Technical Report CMCC-UFABC1-13, 2012.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.